Aspirin Poisoning in Cats – Symptoms & Treatment


Why is aspirin so toxic?  How do cats become poisoned?   Symptoms   Diagnosis   Treatment   Avoidance

Aspirin poisoning at a glance:

  • Aspirin is a popular over the counter painkiller which can also be found in a number of products.
  • Toxicity occurs because cats are unable to break down the drug efficiently, leading to high levels in the body. Toxic effects include bone marrow suppression, liver inflammation, bleeding, stomach ulceration and kidney damage.
  • Symptoms include vomiting blood, black and tarry feces, loss of appetite, rapid breathing and jaundice.
  • Treatment includes gastric decontamination, fluid therapy to correct dehydration and electrolyte imbalances and antacids.

aspirin poisoning in cats

Aspirin (acetylsalicylic acid) is a popular non-steroidal anti-inflammatory drug (NSAID) that has a number of therapeutic uses including treating fever (antipyretic), reducing inflammation, blood thinning (by preventing the formation of blood clots) and relieving pain (analgesic).

Unfortunately, aspirin is also one of the most common causes of poisoning in cats. Unlike humans, cats metabolise aspirin very slowly and it is extremely easy to give a cat a fatal overdose in as little as a single tablet. Aspirin poisoning can occur in cats of all ages, however, kittens and senior cats are at greater risk.

Why is aspirin so toxic to cats?

Aspirin is broken down by the liver by an enzyme known as UGT1A6. Cats produce only a minute amount of this enzyme compared to other species, meaning that it takes considerably longer for the body to break down the drug than it would in a human or dog. The biological half-life of aspirin in cats is approximately 40 hours compared to 7.5 hours in dogs.

How does aspirin poisoning occur?

  • When a pet owner intentionally gives the cat a high dosage of aspirin.
  • When a pet owner gives a smaller amount of aspirin over a prolonged period. Because cats are not able to metabolise the drug as quickly as other animals, levels quickly build up resulting in toxicity.
  • When a pet owner accidentally gives a product containing aspirin such as Pepto-Bismol.
  • Accidental ingestion, such as eating an aspirin dropped on the floor. This is more likely to occur in dogs than cats who tend to be more fussy about what they eat.
  • Deliberate poisoning.

Symptoms:

https://www.cat-world.com.au/images/symptoms-of-aspirin-poisoning.gif

Aspirin overdose causes inflammation, bleeding, ulceration and perforation of the stomach, bone marrow toxicity, metabolic acidosis and damage to the kidneys and liver.

Symptoms begin within 3-6 hours of ingestion, but may be slower to occur if lower doses are given over a period of time. The first signs of aspirin toxicity include loss of appetite and vomiting. As many body systems are affected, symptoms can be varied and include the following.

Gastrointestinal disturbances:

Gastrointestinal disturbances are usually the first symptoms to appear, aspirin irritates the gastric mucosa. Symptoms include:

  • Vomiting (which may contain blood)
  • Black and tarry feces (melena)
  • Loss of appetite
  • Abdominal pain
  • Stomach ulceration and perforation

Respiratory centre stimulation:

Aspirin stimulates the respiratory center (located in the brain):

  • Rapid breathing (tachypnea)
  • Hyperthermia (elevated body temperature)
  • Respiratory alkalosis  (increased respiration elevates the blood pH)

Acute kidney failure:

  • Vomiting
  • Loss of appetite
  • Increased thirst
  • Diarrhea

Liver failure:

  • Jaundice (yellowing of the gums and mucous membranes)

Other:

  • Nervous system disorders including hyperexcitability, loss of balance (ataxia), depression, seizures.
  • Aspirin inhibits the formation of platelets, which are required to help your body form blood clots. This can lead to spontaneous bleeding. You may notice red spots under the skin, known as ‘petechiae‘.
  • Bone marrow toxicity can result in anemia, symptoms may include pale gums, lethargy. Heinz body formation, hemolysis (blood cell destruction) and thrombocytopenia (low platelet count) may also be present.
  • Increased respiration and urination due to metabolic acidosis and acute kidney failure can result in dehydration and electrolyte imbalances.

Diagnosis:

Diagnosis is based on a history of exposure to the drug, however, in the case of deliberate poisoning, the pet owner may not be aware that the cat has ingested aspirin.

Tests your veterinarian may perform include:

  • Complete blood count – To check white and red blood cell count. Anemia, Heinz bodies, and thrombocytopenia may be noted.
  • Biochemical profile to evaluate the kidneys and liver, elevated liver enzymes, bilirubin, and kidney values may be present.
  • Urinalysis – To determine how concentrated the urine is which can help to evaluate kidney function.
  • Blood gas test – To check the pH level of the blood.

Treatment:

Prompt diagnosis and treatment are vital if your cat is to recover from aspirin poisoning. There is no antidote, the goal of treatment is to remove the drug from the body and offer supportive care. Treatment will include:

  • Induce vomiting if the exposure was recent (within the past 4 hours)  or gastric lavage (stomach pumping), followed by administration of activated charcoal to prevent further absorption.
  • Re-establish hydration and electrolyte balance with the administration of intravenous fluids. This also helps the kidneys to flush the toxin out of the body via the urine (known as diuresis). Furosemide may be administered to enhance this.
  • Sodium bicarbonate will be administered intravenously to correct metabolic acidosis and alkalinize the urine, treatment with sodium bicarbonate can lead to hypokalemia (potassium deficiency) and therefore should be administered carefully with frequent monitoring of urine or blood pH.
  • Maintain normal body temperature if the cat has become hyperthermic via external cooling such as fans.
  • Antacids may be prescribed to treat stomach ulcers.

Prognosis:

The prognosis is favourable if treatment commences prior to the onset of symptoms, otherwise, it is poor.

Avoiding aspirin poisoning in cats:

  • Never medicate your cat unless you have been given the okay to do so by your veterinarian.
  • Always follow your veterinarian’s directions to the letter.
  • Have one member of the household responsible for administering medication so that your cat isn’t accidentally medicated twice.
  • Keep all medications away from cats and children.
  • Don’t store human and pet medications together.
  • Don’t let your cat free roam as strangers as neighbours have been known to poison cats.
  • If you suspect your cat has had aspirin, take him to the veterinarian immediately.

Footnote:

Aspirin can be used in very small doses to prevent blood clots, reduce fever and relieve pain but only under strict veterinary supervision. It is absolutely vital that cat owners do not self-medicate their cat, particularly aspirin because this will most likely have lethal consequences for the cat.

The safe dose for cats is 10mg/kg every 48 hours. Aspirin should be used with caution in cats with liver or kidney disease, gastric ulcers, coagulation disorders, asthma, pregnancy and with kittens and senior cats. Any blood-thinning medications, including aspirin should also be stopped 1-2 weeks prior to surgery.